Advertisement

More Formulas for Implied Volatility

  • Archil Gulisashvili
Part of the Springer Finance book series (FINANCE)

Abstract

The model-free asymptotic formulas for the implied volatility established in Chap.  9 are rather universal. It is shown in Chap. 10 that these formulas imply several known results, e.g., R. Lee’s moment formulas and the tail-wing formulas due to S. Benaim and P. Friz. Various new results can also be obtained from the model-free formulas, for example, sharp asymptotic formulas for the implied volatility in the Hull-White model, the Stein-Stein model, the Heston model, and in some stochastic volatility models with jumps. Chapter 10 also treats the “volatility smile”. This expression was coined to describe an observed feature of at-the-money options to have a smaller implied volatility than in-the-money or out-of-the-money options. The contents of Chap. 10 include a result of E. Renault and N. Touzi concerning the existence of volatility smile in uncorrelated stochastic volatility models. The chapter also discusses the SVI parameterization of the implied variance introduced by J. Gatheral.

Keywords

Stock Price Asset Price Implied Volatility Price Process Asset Price Model 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [Bat96]
    Bates, D., Jumps and stochastic volatility: the exchange rate processes implicit in Deutschemark options, Revue of Financial Studies 9 (1996), pp. 69–109. CrossRefGoogle Scholar
  2. [BAL10]
    Ben Arous, G., Laurence, P., Second order expansion for implied volatility models and applications to the dynamic SABR model, preprint, 2010. Google Scholar
  3. [BAHLOW10]
    Ben Arous, G., Hsu, E. P., Laurence, P., Ouyang, C., Wang, T.-H., Asymptotics of implied volatility in stochastic volatility models, preprint, 2010. Google Scholar
  4. [BF09]
    Benaim, S., Friz, P. K., Regular variation and smile asymptotics, Mathematical Finance 19 (2009), pp. 1–12. MathSciNetzbMATHCrossRefGoogle Scholar
  5. [BF08]
    Benaim, S., Friz, P. K., Smile asymptotics, II: models with known moment generating function, Journal of Applied Probability 45 (2008), pp. 16–32. MathSciNetzbMATHCrossRefGoogle Scholar
  6. [BFL09]
    Benaim, S., Friz, P. K., Lee, R., On Black–Scholes implied volatility at extreme strikes, in: Cont, R. (Ed.), Frontiers in Quantitative Finance: Volatility and Credit Risk Modeling, pp. 19–45, Wiley, Hoboken, 2009. Google Scholar
  7. [BBF02]
    Berestycki, H., Busca, J., Florent, I., Asymptotics and calibration of local volatility models, Quantitative Finance 2 (2002), pp. 61–69. MathSciNetCrossRefGoogle Scholar
  8. [BBF04]
    Berestycki, H., Busca, J., Florent, I., Computing the implied volatility in stochastic volatility models, Communications on Pure and Applied Mathematics LVII (2004), pp. 1–22. MathSciNetGoogle Scholar
  9. [CT04]
    Cont, R., Tankov, P., Financial Modeling with Jump Processes, Chapman and Hall/CRC, Boca Raton, 2004. Google Scholar
  10. [DM10]
    De Marco, S., On probability distributions of diffusions and financial models with non-globally smooth coefficients, Ph.D. Dissertation, Université Paris-Est Marne-la-Vallée and Scuola Normale Superiore di Pisa, 2010. Google Scholar
  11. [DMM10]
    De Marco, S., Martini, C., The term structure of implied volatility in symmetric models with applications to Heston, preprint, 2010; available at papers.ssrn.com/sol3/papers.cfm?abstract_id=1622828.
  12. [DFJV11]
    Deuschel, J.-D., Friz, P. K., Jacquier, A., Violante, S., Marginal density expansions for diffusions and stochastic volatility, preprint, 2011; available at arXiv:1111.2462.
  13. [FFF10]
    Feng, J., Forde, M., Fouque, J.-P., Short maturity asymptotics for a fast mean-reverting Heston stochastic volatility model, SIAM Journal on Financial Mathematics 1 (2010), pp. 126–141. MathSciNetzbMATHCrossRefGoogle Scholar
  14. [FFK10]
    Feng, J., Fouque, J.-P., Kumar, R., Small-time asymptotics for fast mean-reverting stochastic volatility models, preprint; to appear in Annals of Applied Probability; available at arXiv:1009.2782.
  15. [Fen05]
    Fengler, M. R., Semiparametric Modeling of Implied Volatility, Springer, Berlin, 2005. zbMATHGoogle Scholar
  16. [For11]
    Forde, M., Large-time asymptotics for a general stochastic volatility model, preprint, 2011. Google Scholar
  17. [FJ09]
    Forde, M., Jacquer, A., Small-time asymptotics for implied volatility under the Heston model, International Journal of Theoretical and Applied Finance 12 (2009), pp. 861–876. MathSciNetzbMATHCrossRefGoogle Scholar
  18. [FJ11a]
    Forde, M., Jacquier, A., The large-maturity smile for the Heston model, Finance and Stochastics 15 (2011), pp. 755–780. MathSciNetCrossRefGoogle Scholar
  19. [FJ11b]
    Forde, M., Jacquier, A., Small-time asymptotics for an uncorrelated local-stochastic volatility model, Applied Mathematical Finance 18 (2011), pp. 517–535. MathSciNetzbMATHCrossRefGoogle Scholar
  20. [FJL11]
    Forde, M., Jacquer, A., Lee, R., The small-time smile and term structure of implied volatility under the Heston model, preprint, 2011. Google Scholar
  21. [FJM10]
    Forde, M., Jacquier, A., Mijatovich, A., Asymptotic formulae for implied volatility in the Heston model, Proceedings of the Royal Society A 466 (2010), pp. 3593–3620. zbMATHCrossRefGoogle Scholar
  22. [FPS00]
    Fouque, J.-P., Papanicolaou, G., Sircar, R., Derivatives in Financial Markets with Stochastic Volatility, Cambridge University Press, Cambridge, 2000. zbMATHGoogle Scholar
  23. [FGGS11]
    Friz, P., Gerhold, S., Gulisashvili, A., Sturm, S., On refined volatility smile expansion in the Heston model, Quantitative Finance 11 (2011), pp. 1151–1164. MathSciNetCrossRefGoogle Scholar
  24. [GL11]
    Gao, K., Lee, R., Asymptotics of implied volatility to arbitrary order, preprint, 2011; available at http://ssrn.com/abstract=1768383.
  25. [Gat04]
    Gatheral, J., A parsimonious arbitrage-free implied volatility parametrization with application to the valuation of volatility derivatives, in: Global Derivatives and Risk Management, Madrid, May 26, 2004. Google Scholar
  26. [Gat06]
    Gatheral, J., The Volatility Surface: A Practitioner’s Guide, Wiley, Hoboken, 2006. Google Scholar
  27. [GJ11]
    Gatheral, J., Jacquier, A., Convergence of Heston to SVI, Quantitative Finance 11 (2011), pp. 1129–1132. MathSciNetCrossRefGoogle Scholar
  28. [GHLOW10]
    Gatheral, J., Hsu, E., Laurence, P., Ouyang, C., Wang, T.-H., Asymptotics of implied volatility in local volatility models; to appear in Mathematical Finance; available at http://ssrn.com/abstract=1542077.
  29. [Gul10]
    Gulisashvili, A., Asymptotic formulas with error estimates for call pricing functions and the implied volatility at extreme strikes, SIAM Journal on Financial Mathematics 1 (2010), pp. 609–641. MathSciNetzbMATHCrossRefGoogle Scholar
  30. [GS09]
    Gulisashvili, A., Stein, E. M., Implied volatility in the Hull–White model, Mathematical Finance 19 (2009), pp. 303–327. MathSciNetzbMATHCrossRefGoogle Scholar
  31. [GS10b]
    Gulisashvili, A., Stein, E. M., Asymptotic behavior of the stock price distribution density and implied volatility in stochastic volatility models, Applied Mathematics and Optimization 61 (2010), pp. 287–315. MathSciNetzbMATHCrossRefGoogle Scholar
  32. [GvC06]
    Gulisashvili, A., van Casteren, J. A., Non-Autonomous Kato Classes and Feynman–Kac Propagators, World Scientific, Singapore, 2006. zbMATHCrossRefGoogle Scholar
  33. [GV11]
    Gulisashvili, A., Vives, J., Two-sided estimates for distribution densities in models with jumps, in: Zili, M., Filatova, D. V. (Eds.), Stochastic Differential Equations and Processes, Springer Proceedings in Mathematics 7, pp. 237–252, Springer, Berlin, 2011. Google Scholar
  34. [HKLW02]
    Hagan, P. S., Kumar, D., Lesniewski, A. S., Woodward, D. E., Managing smile risk, Wilmott Magazine November (2002), pp. 84–108. Google Scholar
  35. [H-L09]
    Henry-Labordère, P., Analysis, Geometry, and Modeling in Finance: Advanced Methods in Option Pricing, Chapman & Hall/CRC, Boca Raton, 2009. zbMATHGoogle Scholar
  36. [Kou02]
    Kou, S., A jump-diffusion model for option pricing, Management Science 48 (2002), pp. 1086–1101. zbMATHCrossRefGoogle Scholar
  37. [KW03]
    Kou, S., Wang, H., Option pricing under a double exponential jump diffusion model, Management Science 50 (2003), pp. 1178–1192. CrossRefGoogle Scholar
  38. [Lee04b]
    Lee, R., The moment formula for implied volatility at extreme strikes, Mathematical Finance 14 (2004), pp. 469–480. MathSciNetzbMATHCrossRefGoogle Scholar
  39. [Lew00]
    Lewis, A. L., Option Valuation Under Stochastic Volatility: with Mathematica Code, Finance Press, Newport Beach, 2000. zbMATHGoogle Scholar
  40. [Mer76]
    Merton, R., Option pricing when underlying stock returns are discontinuous, Journal of Financial Economics 3 (1976), pp. 125–144. zbMATHCrossRefGoogle Scholar
  41. [MN11]
    Muhle-Karbe, J., Nutz, M., Small-time asymptotics of option prices and first absolute moments, Journal of Applied Probability 48 (2011), pp. 1003–1020. MathSciNetzbMATHCrossRefGoogle Scholar
  42. [Pau09]
    Paulot, L., Asymptotic implied volatility at the second order with application to the SABR model, preprint, 2009; available at ssrn.com/abstract=1313649.
  43. [Pro04]
    Protter, P. E., Stochastic Integration and Differential Equations, 2nd ed., Springer, Berlin, 2004. zbMATHGoogle Scholar
  44. [RT96]
    Renault, E., Touzi, N., Option hedging and implied volatilities in a stochastic volatility model, Mathematical Finance 6 (1996), pp. 279–302. zbMATHCrossRefGoogle Scholar
  45. [RR09]
    Roper, M., Rutkowski, M., On the relationship between the call price surface and the implied volatility surface close to expiry, International Journal of Theoretical and Applied Finance 12 (2009), pp. 427–441. MathSciNetzbMATHCrossRefGoogle Scholar
  46. [Sch03]
    Schoutens, W., Lévy Processes in Finance, Pricing Financial Derivatives, Wiley, Chichester, 2003. Google Scholar
  47. [Teh09b]
    Tehranchi, M. R., Asymptotics of implied volatility far from maturity, Journal of Applied Probability 46 (2009), pp. 629–650. MathSciNetzbMATHCrossRefGoogle Scholar
  48. [ZA98]
    Zhu, Y., Avellaneda, M., A risk-neutral stochastic volatility model, International Journal of Theoretical and Applied Finance 1 (1998), pp. 289–310. zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Archil Gulisashvili
    • 1
  1. 1.Department of MathematicsOhio UniversityAthensUSA

Personalised recommendations